Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 247, NWS Memphis, TN

October 24, 2001Itawamba County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Oct 24, 2001, 8:50 PM CDT for Itawamba County, Monroe County, Mississippi. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 8:50 PM CDT (01:50 UTC)
Expired
Oct 24, 2001, 9:30 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Itawamba County, MS, Monroe County, MS

What was reported inside it

TimeReportWhereRemark
Oct 24, 9:25 PM CDTThunderstorm WindAmory, MSSome large tree limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1948 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1948 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
2.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WUUS54 KMEG 250151
SVRMEM
MSC057-095-250230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
850 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
  MONROE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 930 PM CDT.

* AT 849 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM      
  OVER NEW SALEM...MOVING SOUTHEAST AT 35 MPH. 

* CITIES IN THE PATH OF THIS STORM THROUGH 930 PM CDT INCLUDE...
  HATLEY...
  GATTMAN...
  ABERDEEN...
  AMORY...

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3427 8828 3396 8859 3371 8834 3395 8788

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:40 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Oct 24, 3:40 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT WED OCT 24 2001

THE STRONG COLD FRONT CURRENTLY APPROACHING OUR NW COUNTIES WILL
MOVE THROUGH THE ENTIRE CWA FROM NOW THROUGH LATE EVENING. A LINE OF
TSTMS WILL FOLLOW THE FRONT FROM W TO E THROUGH THE EVENING. EXPECT
AN ABRUPT DROP IN TEMPS BEHIND THE FRONT LATER TNT.

THE REST OF THE FCST PERIOD LOOKS DRY WITH COOLER THAN NORMAL TEMPS.

PRELIM VALUES
MEM 47/63/38/63 5000
MKL 44/60/33/60 8000
JBR 43/61/35/62 1000
TUP 49/65/36/62 5000

.MEG...WIND ADVISORY ALLOWED TO EXPIRE.

012

In the hours before

Special weather statement, Oct 24, 7:05 PM CDT, 1 hour 45 minutes before
ARZ049-058-MSZ001>015-020>022-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
705 PM CDT WED OCT 24 2001

TORNADO WATCH NUMBER 800 HAS BEEN ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES...
IN EAST ARKANSAS...LEE AND PHILLIPS.

TORNADO WATCH NUMBER 800 CONTINUES IN EFFECT UNTIL 10 PM CDT FOR THE
FOLLOWING COUNTIES...
IN NORTH MISSISSIPPI...DESOTO...TUNICA...COAHOMA...TATE...PANOLA...
QUITMAN...TALLAHATCHIE...MARSHALL...LAFAYETTE...YALOBUSHA...BENTON...
TIPPAH...ALCORN...TISHOMINGO...PRENTISS...UNION...PONTOTOC...CALHOUN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

012
Special weather statement, Oct 24, 7:42 PM CDT, 1 hour 8 minutes before
TNZ003-004-020-021-048>055-088>092-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
742 PM CDT WED OCT 24 2001

TORNADO WATCH NUMBER 802 HAS BEEN ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES IN WEST TENNESSEE...
LAUDERDALE...TIPTON...SHELBY...WEAKLEY...HENRY...GIBSON...
CROCKETT...HAYWOOD.

TORNADO WATCH NUMBER 802 CONTINUES IN EFFECT UNTIL 11 PM CDT FOR THE
FOLLOWING COUNTIES IN WEST TENNESSEE...
FAYETTE...HARDEMAN...MADISON...CARROLL...HENDERSON...CHESTER...
DECATUR...MCNAIRY...HARDIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

012
Special weather statement, Oct 24, 8:22 PM CDT, 28 minutes before
ARZ049-058-MSZ001>015-020>022-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
822 PM CDT WED OCT 24 2001

TORNADO WATCH NUMBER 800 HAS BEEN ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES IN NORTH MISSISSIPPI...
DESOTO...TUNICA...COAHOMA...TATE...PANOLA...QUITMAN...
TALLAHATIE...MARSHALL...LAFAYETTE...YALOBUSHA...BENTON...
TIPPAH.

TORNADO WATCH NUMBER 800 CONTINUES IN EFFECT UNTIL 10 PM CDT FOR THE
FOLLOWING COUNTIES...
IN NORTH MISSISSIPPI...ALCORN...TISHOMINGO...PRENTISS...
UNION...PONTOTOC...CALHOUN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

012
Special weather statement, Oct 24, 8:30 PM CDT, 20 minutes before
TNZ003-004-020-021-048>055-088>092-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CDT WED OCT 24 2001

TORNADO WATCH NUMBER 802 HAS BEEN ALLOWED TO EXPIRE FOR THE REST OF
THE COUNTIES IN WEST TENNESSEE INCLUDING...
FAYETTE...HARDEMAN...MADISON...CARROLL...HENDERSON...CHESTER...
DECATUR...MCNAIRY...HARDIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

012

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:03 PM CDTSevere Thunderstorm WarningMEGAlcorn42 min
Oct 24, 7:08 PM CDTSevere Thunderstorm WarningMEGLafayette52 min
Oct 24, 7:18 PM CDTTornado WarningMEGLafayette42 min
Oct 24, 7:28 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo62 min
Oct 24, 7:43 PM CDTSevere Thunderstorm WarningMEGPontotoc62 min
Oct 24, 8:05 PM CDTSevere Thunderstorm WarningMEGLee40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.